Georgia, 2003

Flash Flood and Hail in Georgia, April 30, 2003

April 30, 2003 · NWS FFC · 17 events in 12 counties and zones

15 hail, 1 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 30, 4:05 AM EST, 9 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 4:05 AM EST, 9 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 AM EDT WED APR 30 2003

HIGH PRESSURE OVER THE EASTERN STATES MOVES TO THE WESTERN ATLANTIC.
WEAK SSE SURFACE FLOW HELPING TO PROVIDE LOWER 60S DEWPOINTS OVER
AREA WITH A POTENTIALLY UNSTABLE AIRMASS FOR THE AFTERNOON AND
EVENING HOURS. ONLY WEAK SHORT WAVE ENERGY ALOFT IN A RELATIVELY
ZONAL FLOW BUT ENOUGH TO KEEP A CLOSE WATCH ON THINGS. BEST
MOISTURE OVER N GA TODAY WITH A NEARLY STATIONARY FRONT WAVERING
AROUND N CAROLINA TO KY TODAY BEFORE GOING N. LOW PRESSURE OVER THE
CENTRAL U.S. ELONGATES TO NEW ENGLAND THROUGH THURSDAY. FELT A NEED
TO UP POPS TO 50% ACROSS FAR N GA TODAY AND TONIGHT DUE TO A
POTENTIALLY UNSTABLE AIRMASS AND A WEAK SURFACE TROUGH OVER THE
AREA. REST OF FORECAST PERIOD WILL BE SIMILAR TO CURRENT FORECAST.

.PRELIMINARY POINT TEMPS/POPS...
KATL 83 63 81 61 / 40 40 30 10
KAHN 84 61 82 60 / 40 40 30 10
KGVL 83 62 80 60 / 50 50 30 10
KRMG 84 60 82 60 / 50 30 30 20
KCSG 87 64 85 63 / 10 10 20 10
KMCN 86 60 85 61 / 10 10 20 10

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

...AVIATION DISCUSSION...
ALMOST A REPEAT OF YESTERDAY WITH CU FIELD DEVELOPING LATE THIS
MORNING AND THIS AFTERNOON. SCATTERED THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON AND WILL ADD PROB30 AFT 21Z FOR THUNDER IN ATL AND
AHN BUT WILL LEAVE PRECIP OUT OF CSG AND MCN FOR NOW. PRECIP ACROSS
ATL TO AHN WILL END BY 05Z. THE PATCHY FOG THIS MORNING WILL
DISSIPATE BY 13Z OR 14Z...BUT EXPECT PATCHY FOG TO REDEVELOP AFT 08Z
TONIGHT WITH MCN POSSIBLY GOING BACK DOWN TO 1/2SM.

BDL
Hazardous weather outlook, Apr 30, 10:18 AM EST, 2 hours 57 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-302115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1118 AM EDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING.

.SYNOPSIS...
HIGH PRESSURE WILL BE EAST OF GEORGIA TODAY WITH LOW PRESSURE TO THE
WEST. THIS WILL KEEP A MOIST SOUTHERLY FLOW OF AIR OVER GEORGIA
THROUGH TONIGHT.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL...GUSTY
WINDS...LOCALIZED HEAVY RAIN...AND LIGHTNING.

.DISCUSSION...
MOISTURE WILL CONTINUE TO INCREASE OVER THE STATE TODAY AND TONIGHT.
DEW POINTS WILL BE IN THE LOW TO MID 60S. THE INCREASE IN MOISTURE
WILL RESULT IN THUNDERSTORM DEVELOPMENT ACROSS NORTH GEORGIA THIS
AFTERNOON AND EVENING WHEN DAYTIME HEATING WILL HAVE ITS FULLEST
IMPACT. CAPES ARE EXPECTED TO REACH NEAR 1500 ACROSS NORTH GEORGIA
THIS AFTERNOON WITH LIFTED INDICES OF MINUS 2 TO MINUS 4...AND THIS
INSTABILITY WILL BE ENOUGH TO ALLOW A FEW OF THE THUNDERSTORMS TO
REACH SEVERE LEVELS. THE MAIN THREAT FOR THE SEVERE THUNDERSTORMS
WILL BE NORTH OF A LINE FROM ATLANTA TO ATHENS. DUE TO THE SLOW
MOVEMENT OF THE THUNDERSTORMS... LOCALIZED HEAVY RAIN COULD PRODUCE
BRIEF FLOODING OF LOW LYING AREAS.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A
CHANCE OF THUNDERSTORMS EACH DAY EXCEPT FOR SUNDAY. ON SUNDAY NO
HAZARDOUS WEATHER IS EXPECTED.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Special weather statement, Apr 30, 1:15 PM EST, 0 minutes before
GAZ013-301845-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT WED APR 30 2003

...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL IN PICKENS COUNTY UNTIL
245 PM EDT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TALKING ROCK...MOVING NORTHEAST AT 15 MPH.

THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 245 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Atlanta radar (KFFC), 67 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 flash flood, 1 lightning. Local standard time, as filed.

Hail, Cobb

When
April 30, 1:15 PM EST
Where
Cobb County, 2 mi ESE of Westoak
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.967, -84.500

A storm spotter reported penny-sized hail at Blackjack Mountain.

Hail, Hall

When
April 30, 1:20 PM EST
Where
Hall County, 5 mi WNW of Roberts Xrds
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.167, -84.017

A storm spotter reported penny-sized hail at the Holiday Marina on the southeast side of Lake Lanier. Pea-sized hail was later reported at 240 pm EST ten miles northwest of Gainesville.

Hail, Fannin

When
April 30, 1:50 PM EST
Where
Fannin County, Mc Caysville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.983, -84.367

The public reported dime to golf ball-sized hail.

Hail, Forsyth

When
April 30, 2:10 PM EST to 2:15 PM EST
Where
Forsyth County, Cumming
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -84.150

Two reports of quarter-sized hail were received from the public. In one case, the hail was reported to have covered the ground.

Hail, Gilmer

When
April 30, 2:35 PM EST
Where
Gilmer County, 3 mi E of Ellijay
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.700, -84.433

The Gilmer county 911 center reported nickel-sized hail.

Hail, Forsyth

When
April 30, 2:35 PM EST to 3:00 PM EST
Where
Forsyth County, Cumming
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -84.150

Several reports of quarter-sized hail were received from the Cumming area, while several reports of hail ranging in size from dimes to nickels were received from Drew and the Camp Ground Road area southwest of Drew near the Cherokee/Fulton county line.

Hail, Cherokee

When
April 30, 2:42 PM EST
Where
Cherokee County, 3 mi SE of Holbrook
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.183, -84.233

The public reported nickel-sized hail near the Forsyth county line.

Hail, Pickens

When
April 30, 2:48 PM EST
Where
Pickens County, 5 mi NE of Jasper
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.517, -84.350

The Pickens county Emergency Manager reported nickel-sized hail in the Grandview community area northeast of Jasper, while the public reported quarter-sized hail in Marble Hill.

Hail, Gordon

When
April 30, 2:55 PM EST
Where
Gordon County, 2 mi E of Fairmount
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.433, -84.667

The public reported penny-sized hail.

Hail, Union

When
April 30, 3:20 PM EST
Where
Union County, 5 mi SE of Blairsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.817, -83.883

The public reported quarter-sized hail.

Hail, Gordon

When
April 30, 3:35 PM EST
Where
Gordon County, 2 mi S of Oakman
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.533, -84.700

The public reported nickel-sized hail at the intersection of U.S. Highway 411 and Red Bud Road in the Colima community, south of Oakman. Street flooding was also reported in this area.

Hail, Bartow

When
April 30, 3:45 PM EST to 4:50 PM EST
Where
Bartow County, Cassville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.250, -84.850

An amateur radio operator reported quarter-sized hail near Cassville while the public reported penny-sized hail in Cassville.

Hail, Bartow

When
April 30, 4:13 PM EST
Where
Bartow County, Allatoona
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.100, -84.717

The public reported nickel-sized hail on Allatoona Landing Road near Lake Allatoona. Hail fell for up to 10 minutes at this location.

Flash Flood, Gordon

When
April 30, 4:15 PM EST to 5:00 PM EST
Where
Gordon County, Redbud
Reported by
GENERAL PUBLIC
Coordinates
34.503, -84.876 (the zone’s center; the record gives no point)

The public reported that heavy rain from persistent thunderstorms caused Salacoa Creek and Lick Creek to rapidly rise up to bridge level on Georgia Highway 156 just east of Redbud. Traffic was brought to a standstill in this area for about 30 minutes. Near Ranger, debris and water was washed over Shirley Road and Liberty Church Roads. Some standing water was also reported on roads in Calhoun.

Lightning, Bartow

When
April 30, 4:30 PM EST
Where
Bartow County, 2 mi NW of Taylorsville
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
34.238, -84.840 (the zone’s center; the record gives no point)

The Bartow county Emergency Management Director reported that lightning struck a home on Mullinax road northwest of Taylorsville causing extensive damage to the structure.

Hail, Chattooga

When
April 30, 5:00 PM EST
Where
Chattooga County, 2 mi E of Lyerly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.400, -85.367

A former radio station news director reported penny-sized hail.

Hail, Polk

When
April 30, 6:27 PM EST
Where
Polk County, 3 mi E of Cedartown
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.017, -85.200

A Cedartown radio station reported nickel-sized hail on Collard Valley Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349432, 5349431, 5349434, 5349433, 5348930, 5349037, 5348931, 5349036, 5349038, 5349039, 5349040, 5349044, 5349041, 5349042, 5349043, 5349435, 5349045.